MAUDE Adverse Event Report: BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SMARTTOUCH® UNI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SMARTTOUCH® UNI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Model Number D-1336-03-S
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Cardiac Tamponade (2226); Pericardial Effusion (3271)
Date of Event 10/27/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The bwi failure analysis lab received the device for evaluation.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.Concomitant medical product: lasso nav variable eco (model#: d-1343-01-s lot #: 17497532l).(b)(4).
 
Event or Problem Description
It was reported that a male patient, over (b)(6), underwent an atrial fibrillation procedure with a thermocool® smarttouch® uni-directional navigation catheter and suffered a cardiac tamponade, which required pericardiocentesis.While mapping, sometime between transseptal and ablation, a pericardial effusion was noticed as the patient's blood pressure dropped.No ablations were performed.The pericardial effusion was confirmed by echocardiogram.A pericardiocentesis was performed and 1500cc of fluid was removed.Post procedure the patient was stable and transferred to the intensive care unit for observation (icu).The patient was monitored in the icu overnight and required additional days in the telemetry unit post-icu.The patient¿s condition has since improved.The physician was unsure exactly when the effusion occurred.However, believes it happened during the transseptal puncture.There was no product malfunction.A transseptal puncture was done with a baylis needle.A st jude medical sl1 sheath was used during the procedure.The patient received anticoagulant during the procedure, however the activated clotting time is unknown.Irrigation flow was set to 2ml/min during mapping phase.There are no known patient factors that might have contributed to the event.There were no reported error messages on biosense webster inc equipment during the procedure.
 
Additional Manufacturer Narrative
(b)(4).It was reported that a male patient, over 60 years old, underwent an atrial fibrillation procedure with a thermocool® smarttouch® uni-directional navigation catheter and suffered a cardiac tamponade, which required pericardiocentesis.The returned device was visually inspected and it was found in normal conditions.Per the event, the catheter was tested for electrical performance, temperature response and generator test and it was found within specifications.A deflection test was performed and the catheter passed.The catheter was evaluated for eeprom, and the functionality of the sensors of the catheter were tested on carto 3 system.The catheter was recognized by carto 3 system, no error messages were displayed and the catheter was properly visualized.Eeprom data demonstrates the catheter was properly calibrated during manufacturing.The force features was evaluated and passed.Finally, an irrigation test was performed and the catheter passed, no occlusion was observed.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.The catheter passed all specifications.The root cause of the cardiac tamponade remains unknown.The instructions for use states that careful catheter manipulation must be performed in order to avoid cardiac damage, perforation or tamponade.

Brand Name
THERMOCOOL® SMARTTOUCH® UNI-DIRECTIONAL NAVIGATION CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER, INC. (JUAREZ)
circuito interior norte #1820
parque industrial salvacar
juarez, chihuahua 32599
MX  32599
MDR Report Key6119519
Report Number9673241-2016-00812
Device Sequence Number10816062
Product Code LPB
UDI-Device Identifier10846835009019
UDI-Public(01)10846835009019(11)160518(17)170430(10)17469789M
Combination Product (Y/N)N
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/27/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2017
Device Model NumberD-1336-03-S
Device Catalogue NumberD133603
Device Lot Number17469789M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/04/2016
Was the Report Sent to FDA? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/27/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/21/2016
Supplement Report FDA Received Date01/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;